Rectal Bleeding and flat stools
Dear OncoLink "Ask The Experts,"
Sometimes after a bowel movement, I notice blood on the tissue paper and a streak of blood along one side of the flat stool. I do plan on returning to see my doctor, but I still do not know the significance of this finding. Could someone please let me know?
Carolyn Vachani, MSN, RN, AOCN , OncoLink's Clinical Trials Coordinator, responds:
Blood visible in the stool can be caused by non-cancerous (benign) problems such as hemorrhoids, diverticulitis, colitis, or tears in the skin due to forcing a bowel movement when constipated. However, this can also be a sign of colon or rectal cancer. The fact that you can see the blood implies that the source of bleeding is close to the rectum. When bleeding is present further up the GI tract, it is not visible, but may turn stools a darker (black or tar) color. This bleeding can be detected by a fecal occult blood test, which can be performed by your doctor. In this test, a small amount of stool is placed on a special card, and then a solution (called developer) is applied to the card. The card turns blue if blood is present in the stool. Although this bleeding may seem harmless, it is worth investigating with your doctor. You also mentioned that your stools have a flat appearance, which is concerning. Changes in the shape of stool can be another sign of colon or rectal cancer. As a tumor grows in the colon or rectum, it can change the shape of the bowel that the stool passes through. This may cause stools to become thinner, pencil-like, or flat in shape. You should report these problems to your physician for further investigation.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania